Existence and regularity results for the Steiner problem

Article

Abstract

Given a complete metric space X and a compact set \({C\subset X}\) , the famous Steiner (or minimal connection) problem is that of finding a set S of minimum length (one-dimensional Hausdorff measure \({\mathcal H^1)}\)) among the class of sets
$$\mathcal{S}t(C) \,:=\{S\subset X\colon S \cup C \,{\rm is connected}\}.$$
In this paper we provide conditions on existence of minimizers and study topological regularity results for solutions of this problem. We also study the relationships between several similar variants of the Steiner problem. At last, we provide some applications to locally minimal sets.

Mathematics Subject Classification (1991)

49Q20 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ambrosio L., Tilli P.: Topics on analysis in metric spaces volume 25 of Oxford Lecture Series in Mathematics and its Applications. Oxford University Press, Oxford (2004)Google Scholar
  2. 2.
    Buttazzo G., Stepanov E.: Optimal transportation networks as free Dirichlet regions in the Monge-Kantorovich problem. Ann. Scuola Norm. Sup. Pisa Cl. Sci II(4, 631–678 (2003)MathSciNetGoogle Scholar
  3. 3.
    Dal Maso G., Toader R.: A model for the quasi-static growth of brittle fractures: existence and approximation results. Arch. Rational Mech. Anal. 162, 101–135 (2002)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Ducret S., Troyanov M.: Steiner’s invariants and minimal connections. Port. Math. 65(2), 237–242 (2008)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Grossman N.: Hilbert manifolds without epiconjugate points. Proc. Am. Math. Soc. 16, 1365–1371 (1965)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Ivanov A.O., Tuzhilin A.A.: Minimal networks: the Steiner problem and its generalizations. CRC Press, Boca Raton (1994)MATHGoogle Scholar
  7. 7.
    Kuratowski, C.: Topologie, vol 2. Państwowe Wydawnictwo Naukowe, Warszawa, (in French) (1958)Google Scholar
  8. 8.
    Paolini E., Ulivi L.: The Steiner problem for infinitely many points. Rend. Sem. Mat. Univ. Padova 124, 43–56 (2010)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Williamson R., Janos L.: Constructing metrics with the Heine-Borel property. Proc. Am. Math. Soc. 100(3), 567–573 (1987)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità di FirenzeFirenzeItaly
  2. 2.Department of Mathematical Physics, Faculty of Mathematics and MechanicsSt. Petersburg State UniversitySt. PetersburgRussia

Personalised recommendations